Abnormal urine color can be distressing to patients and their physicians. But did you know that discolored urine is usually harmless and is often due to medications?
If your urine comes out as an odd color, don’t panic until you’ve reviewed this list.
Medications that cause orange urine
- Isoniazid is an antibiotic used for the treatment of tuberculosis.
- Sulfasalazine is an anti-inflammatory used for the treatment of rheumatoid arthritis and is also used in folks with ulcerative colitis.
- Riboflavin, also known as vitamin B2, is over the counter and included in many multivitamin formulations.
Medications that cause brown urine
- Metronidazole (Flagyl) is an antibiotic used to treat infections like c-diff diarrhea, bacterial vaginosis, and other gastrointestinal infections.
- Nitrofurantoin (Macrobid) is an antibiotic used for the treatment or prevention of urinary tract infection.
- Tylenol/Acetaminophen overdose may also cause brown urine.
Medications that cause blue or green urine
- Amitriptyline is a medication used to treat depression that may turn your urine blue or green.
- Cimetidine (Tagamet) is an acid blocker used for GERD (reflux) and heartburn symptoms.
- Indomethacin (Indocin) is an anti-inflammatory used for the treatment of Gout
- Zaleplon (Sonata) is an atypical benzodiazepine used as a sleep medication.
- Methocarbamol (Robaxin) is a good non-sedating muscle relaxant used for neck and back pain.
- Metoclopramide (Reglan) is a medication used to treat nausea.
- Oh, and Clorets breath mints. Random, but true.
Medications that cause red urine
- Warfarin (Coumadin) is a blood thinner used in patients with clots in the leg (DVT), atrial fibrillation, and for those who have had heart valve replacement.
- Rifampin is an antibiotic used for the treatment of tuberculosis and may be used as a second agent to treat folks with MRSA (methicillin-resistant staph aureus).
- Phenazopyridine (Azo, Pyridium) is over the counter and used for the pain related to urinary tract infections.
- Ibuprofen the nonsteroidal anti-inflammatory agent has been reported to cause red urine.
Many of the causes of abnormal urine color are benign effects of medications and foods. However, a change in urine color may be a sign of an underlying medical condition, so if it doesn’t go away when you stop your medication, see your doc.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.